Tornadoes · United States · Missouri · 2009
EF1 tornado, Mine La Motte to Cornwall, Missouri, May 8, 2009
From Mine La Motte to Cornwall, this EF1 tornado ran 0.5 miles across Madison County on May 8, 2009, touching down at 12:10 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 8, 2009
- Touchdown
- 12:10 PM CDT (17:10 UTC)
- Lifted
- 12:11 PM CDT (17:11 UTC)
- On the ground
- 1 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Madison County
- Touchdown point
- 37.518, -90.238
- Lift-off point
- 37.518, -90.230
- Record number
- 0905081110-01
What the Weather Service recorded
A large mesoscale convective system moved east across southern Missouri and southern Illinois causing widespread wind damage, as well as hail and a few tornadoes.
A tornado briefly touched down and traveled to the east. Several trees were blown over by the tornado before it lifted and dissipated.
A tornado briefly touched down near the intersection of County roads 229 and 234. The tornado then traveled east along County road 234 for half a mile before lifting and dissipating. It blew down a few trees as well as numerous large tree limbs.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 14:21 UTC and running to 18:21 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 03:27 UTC | 11:00 UTC | Severe Thunderstorm Watch | LSX |
| 03:27 UTC | 08:50 UTC | Severe Thunderstorm Watch | LSX |
| 06:29 UTC | 07:15 UTC | Severe Thunderstorm Warning | LSX |
| 14:21 UTC | 18:21 UTC | Tornado Watch | LSX |
| 15:32 UTC | 15:58 UTC | Severe Thunderstorm Warning | LSX |
| 16:31 UTC | 17:00 UTC | Tornado Warning | LSX |
| 17:05 UTC | 17:45 UTC | Severe Thunderstorm Warning | LSX |
| 17:31 UTC | 17:46 UTC | Tornado Warning | LSX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 17:13 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at May 8, 4:25 AM CDT, 7 hours 45 minutes earlier.
Area forecast discussion, May 8, 4:25 AM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 425 AM CDT FRI MAY 8 2009 .DISCUSSION... /425 AM CDT FRI MAY 8 2009/ A ZONAL FLOW AT THE MID LEVELS WILL PREVAIL THRU THE WEEKEND AND THIS USUALLY POINTS TO AN ACTIVE WX PATTERN THIS TIME OF YEAR IF GIVEN ENOUGH OPPORTUNITIES FOR UPPER LEVEL SUPPORT...AND THAT APPEARS TO BE THE CASE THIS TIME AROUND WITH AN MCV EXPECTED TO PASS THRU PRIMARILY THIS MORNING...ANOTHER SHORTWAVE TROF TO DELIVER A GLANCING BLOW TO THE FAR NRN FA LATER TONIGHT AND SATURDAY...AND ANOTHER SERIES OF DISTURBANCES THAT WILL PASS THRU MAINLY ON SUNDAY. FOR TODAY...MAIN ATTENTION TURNS TO MCS OVER SERN AND SCNTRL KS THAT IS EXPECTED TO DRIVE EWD PER THE FORWARD PROP CORFIDI VECTORS AND ALSO WHERE BEST MUCAPE AND H850 MOISTURE CONVERGENCE IS EXPECTED TO SET UP. THIS SHOULD RESULT IN NUMEROUS TSRA FOR AREAS S OF THE MO RIVER IN MO AND S OF I-70 IN IL FOR MAINLY THE MORNING HOURS. HAVE LEFT TOKEN CHC POPS FOR AREAS FURTHER N...AS AREA OF PCPN OVER ERN NEB EXPECTED TO FADE BEFORE IT REACHES HERE...BUT PCPN MAY ALSO SPILL OVER TO THE N FROM THE EXPECTED SRN MO MCS AS IT RUMBLES THRU MAINLY THIS MORNING. PREFERRED WARMEST MOS IN THE NRN FA...AND AOB THE COOLEST MOS IN THE SRN FA WHERE MCS IMPACT WILL BE THE GREATEST AND MOST PROLONGED. CDFNT WILL PUSH THRU THE AREA TONIGHT AND THIS WILL ULTIMATELY SHUNT THE BETTER PCPN CHCS TO THE SE OF THE FA. BY SATURDAY AND SATURDAY NIGHT...LARGELY WENT DRY OVER THE FA AS MOISTURE WILL BE AVERAGE AND INSTABILITY AND LIFT WILL FOR THE MOST PART BE ABSENT. BY SUNDAY ANOTHER SHORTWAVE WILL SLIDE THRU AND BRING WITH IT A BIT MORE MOISTURE ALOFT. LACK OF INSTABILITY AT MID LEVELS AND MOISTURE RETURN AT THE SFC...HOWEVER...SHOULD PRECLUDE THUNDER AND SO JUST WENT WITH SHRA FOR PCPN-TYPE WHILE EDGING POPS TO CHC CATEGORY FOR MOST AREAS. SERIES OF WEAK BUT COOLER AIRMASSES ALONG WITH SOME COMBINATION OF GENERAL CLOUDINESS AND/OR RAIN CHCS OVER THE WEEKEND WILL KEEP TEMPS ON THE COOL SIDE. TES && .AVIATION... /1227 AM CDT FRI MAY 8 2009/ FOR THE 06Z TAFS...PRIMARY AVIATION THREAT CONTINUES TO BE CONVECTION ALONG AND SOUTH OF THE MISSOURI RIVER/I-70 CORRIDOR. THINK MOST AREAS NORTH OF THIS LINE SHOULD BE CLEAR OF THE CONVECTION THROUGH THE REST OF THE NIGHT. THINK FOG IS LIKELY AFTER FOG CLEARS BEFORE SUNRISE. MOST AREAS SHOULD STAY IN MVFR RANGE...BUT IFR IS POSSIBLE UP NORTH WHERE MORE COOLING IS LIKELY. MORE CONVECTION LOOKS LIKELY FOR FRIDAY...PARTICULARLY ACROSS SOUTHEAST MISSOURI. COULD SEE RAIN AS FAR NORTH AS THE MISSOURI RIVER...BUT AM NOT CONFIDENT ENOUGH IN TIMING YET TO NAIL DOWN IN TERMINAL FORECASTS. ANOTHER AREA OF CONVECTION WILL BE POSSIBLE ACROSS NORTHEAST MISSOURI/WEST CENTRAL ILLINOIS LATE FRIDAY AFTERNOON/EARLY EVENING IN THE VICINITY OF AN ADVANCING COLD FRONT. THINK ANY STORMS THAT DO FORM WILL BE SCATTERED IN NATURE SO HAVE ONLY MENTIONED CB IN THE KUIN TERMINAL. CARNEY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 8, 4:40 AM CDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 440 AM CDT FRI MAY 8 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-091200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 440 AM CDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY FOR AREAS SOUTH OF INTERSTATE 70...AND THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THIS AREA AS WELL. A FEW STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...LARGE HAIL AND ISOLATED TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FOR SECTIONS OF SOUTHEAST MISSOURI AND FAR SOUTHERN ILLINOIS. AREAS NORTH OF INTERSTATE 70 CAN EXPECT LESSER CHANCES FOR THUNDERSTORMS TODAY. FOR FURTHER INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION CENTER WATCH PRODUCTS. HEADING INTO TONIGHT...THE BEST CHANCES FOR THUNDERSTORMS WILL BE SOUTH AND EAST OF ST. LOUIS. SEVERE STORMS ARE NOT EXPECTED TONIGHT. MODERATE TO MAJOR FLOODING CONTINUES ALONG PARTS OF THE ILLINOIS RIVER...WITH MODERATE FLOODING AT CHESTER ON THE MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY ACROSS MUCH OF THE AREA. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE ILLINOIS RIVER...WITH MODERATE FLOODING AT CHESTER ON THE MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY...MAINLY FOR AREAS SOUTH OF INTERSTATE 70. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TES
In the hours before
Local storm report, May 8, 11:48 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1148 AM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1045 AM TSTM WND DMG 6 N REDFORD 37.41N 90.90W
05/08/2009 REYNOLDS MO TRAINED SPOTTER
NUMEROUS TREES BLOWN DOWN BY HIGH WINDS.
&&
EVENT NUMBER LSX0901848
TRUETTLocal storm report, May 8, 12:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1200 PM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1150 AM FUNNEL CLOUD FARMINGTON 37.78N 90.43W
05/08/2009 ST. FRANCOIS MO TRAINED SPOTTER
&&
EVENT NUMBER LSX0901849
TRUETTLocal storm report, May 8, 12:02 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1202 PM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1159 AM FLASH FLOOD 2 SSE POTOSI 37.91N 90.77W
05/08/2009 WASHINGTON MO TRAINED SPOTTER
FLOODING AROUND SPOTTERS HOME...2.62 INCHES OF RAIN SO
FAR.
&&
EVENT NUMBER LSX0901850
BYRDLocal storm report, May 8, 12:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1203 PM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1159 AM TSTM WND GST 4 W FARMINGTON 37.78N 90.50W
05/08/2009 E60 MPH ST. FRANCOIS MO LAW ENFORCEMENT
SEVERAL LARGE TREES DOWN WEST SIDE OF STE FRANCOIS
COUNTY MO
&&
EVENT NUMBER LSX0901852
PRZYBYLINSKILocal storm report, May 8, 12:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1204 PM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1202 PM TSTM WND DMG 2 N FARMINGTON 37.81N 90.43W
05/08/2009 ST. FRANCOIS MO TRAINED SPOTTER
MULTIPLE TREES DOWN ESTIMATED AT 10 INCHES IN DIAMETER
AT THE INTERSECTION OF CURRENT ROAD AND OLD HIGHWAY 67
&&
EVENT NUMBER LSX0901853
SIPPRELLLocal storm report, May 8, 12:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1210 PM CDT FRI MAY 08 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1207 PM TSTM WND GST 1 N PARK HILLS 37.86N 90.53W
05/08/2009 E60 MPH ST. FRANCOIS MO AMATEUR RADIO
TRACKOR TRAILER OVERTURNED 1 MILE NORTH OF PARK HILL ON
HIGHWAY 67 SOUTHBOUND. HIGHWAY 67 IS BLOCKED SOUTHBOUND
&&
EVENT NUMBER LSX0901854
PRZYBYLINSKIThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KLZK), 12:00Z
5.2 hours before the tornado, 300 km from the path. May 8, 2009.
- Mixed-layer CAPE
- 1297 J/kg
- Mixed-layer CIN
- -163 J/kg
- Surface CAPE
- 1796 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
- 0-3 km lapse rate
- 4.1 K/km
Little Rock, AR (KLZK), 00:00Z
6.8 hours after it, 300 km from the path. May 9, 2009.
- Mixed-layer CAPE
- 2269 J/kg
- Mixed-layer CIN
- -19 J/kg
- Surface CAPE
- 3315 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 10.2
- 0-3 km lapse rate
- 5.4 K/km
The radar
The St Louis radar (KLSX), 137 km away, was scanning. The volume nearest the touchdown began at 17:08 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 15:02 UTC | HAIL 0.7 | 2 S Bonne Terre | St. Francois, MO | SPORATIC HAIL |
| 15:15 UTC | HAIL 0.75 | Bonne Terre | St. Francois, MO | PENNY SIZE HAIL REPORTED 5 MILES NORTH OF BONNE TERRE REPORTED BY AMATEUR RADIO OPERATOR |
| 15:36 UTC | HAIL 0.7 | Bloomsdale | Ste. Genevieve, MO | |
| 15:39 UTC | HAIL 1.25 | 5 W Ste. Genevieve | Ste. Genevieve, MO | REPORTED BY AMATEUR RADIO OPERATOR |
| 15:45 UTC | TSTM WND DMG | 6 N Redford | Reynolds, MO | NUMEROUS TREES BLOWN DOWN BY HIGH WINDS. |
| 15:50 UTC | TSTM WND DMG | 2 W Bonne Terre | St. Francois, MO | SEVERAL 5 INCH LIMBS DOWN. |
| 16:20 UTC | TORNADO | 2 W Mcbride | Perry, MO | PATH VISIBLE IN WHEAT FIELD ALONG COUNTY ROAD 934. DOZENS OF TREES DOWN NEAR THE PATH...APPARENTLY DUE TO INFLOW WINDS. TORNADO CLASSIFIED AS EF0 WITH A PEAK WIND OF 65 MPH. PATH LENGTH WAS 2.2 MILES WITH AN AVERAGE PATH |
| 16:29 UTC | TORNADO | 4 Se Caledonia | Iron, MO | TORNADO ON THE GROUND IN THE VICINITY OF THE INTERSECTION OF MISSOURI HIGHWAYS 32 AND 21 SLIGHTLY SOUTH OF THE WASHINGTON COUNTY LINE |
| 16:30 UTC | TSTM WND DMG | 6 N Redford | Reynolds, MO | TREES DOWN EVERYWHERE. |
| 16:38 UTC | TSTM WND DMG | Lesterville | Reynolds, MO | TREES DOWN THROUGHOUT TOWN. |
| 16:40 UTC | FUNNEL CLOUD | 2 W Farmington | St. Francois, MO | |
| 16:45 UTC | TSTM WND DMG | 1 Se Iron Mountain | St. Francois, MO | WIRES AND TREES DOWN OVER THE ROADS WITHIN THE IRON MOUNTAIN LAKE RESORT. |
| 16:45 UTC | TSTM WND GST 76 | Iron Mountain | St. Francois, MO | AT 1145 AM CDT AMATEUR RADIO OPERATOR REPORTED 76 MPH IN IRON MOUNTAIN |
| 16:47 UTC | FLASH FLOOD | 2 N Bonne Terre | St. Francois, MO | WATER OVER THE ROAD NORTH OF BONNE TERRE RESULTING IN ROAD CLOSURES BOTH NORTH AND SOUTH ALONG MISSOURI HIGHWAY 67 |
| 16:50 UTC | FUNNEL CLOUD | Farmington | St. Francois, MO | |
| 16:50 UTC | TSTM WND DMG | 4 S Arcadia | Iron, MO | ALONG HIGHWAY 21 RADIO TOWER KNOCKED DOWN. |
| 16:50 UTC | TSTM WND GST 87 | Fredericktown | Madison, MO | TREES DOWN...POWER OUTAGES ACROSS TOWN |
| 16:55 UTC | TSTM WND DMG | 1 E Park Hills | St. Francois, MO | AT INTERSECTION OF HIGHWAY 67 AND ROSENER ROAD ... POWER LINES DOWN. |
| 16:57 UTC | TORNADO | 3 W Farmington | St. Francois, MO | TORNADO TOUCHED DOWN ON THE HILLSIDE TO THE WEST OF FARMINGTON ... DISTANCE ESTIMATED. |
| 16:59 UTC | TSTM WND GST 60 | 4 W Farmington | St. Francois, MO | SEVERAL LARGE TREES DOWN WEST SIDE OF STE FRANCOIS COUNTY MO |
| 17:00 UTC | TSTM WND DMG | 2 W Doe Run | St. Francois, MO | TWO POWER POLES SNAPPED ALONG HIGHWAY W. |
| 17:02 UTC | TSTM WND DMG | 2 N Farmington | St. Francois, MO | MULTIPLE TREES DOWN ESTIMATED AT 10 INCHES IN DIAMETER AT THE INTERSECTION OF CURRENT ROAD AND OLD HIGHWAY 67 |
| 17:04 UTC | TSTM WND DMG | Doe Run | St. Francois, MO | LARGE TREE UPROOTED IN DOE RUN ALONG HIGHWAY W. |
| 17:05 UTC | TSTM WND DMG | Farmington | St. Francois, MO | HALF A ROOF TORN OF A HOUSE AT INTERSECTION OF LIBERTY AND JEFFERSON. |
| 17:07 UTC | TSTM WND DMG | Ironton | Iron, MO | BROWN SHOE BUILDING SUSTAINED ROOF DAMAGE. ALSO 30 TO 40 FEET TREES UPROOTED IN IRONTON. |
| 17:07 UTC | TSTM WND GST 60 | 1 N Park Hills | St. Francois, MO | TRACKOR TRAILER OVERTURNED 1 MILE NORTH OF PARK HILL ON HIGHWAY 67 SOUTHBOUND. HIGHWAY 67 IS BLOCKED SOUTHBOUND |
| 17:08 UTC | TSTM WND DMG | Pilot Knob | Iron, MO | ESTIMATED STRAIGHT LINE WINDS GUSTING AT 50 TO 70 MPH BRINGING DOWN MULTIPLE TREES ESTIMATED AT 12 TO 15 INCH DIAMETER SIZE |
| 17:10 UTC | TSTM WND DMG | 2 N Fredericktown | Madison, MO | VERY HIGH WINDS. ROOF BLOWN OFF OF BUILDING. |
| 17:10 UTC | TSTM WND DMG | Farmington | St. Francois, MO | ROOF TORN OFF OF THE EL TAPATIO RESTAURANT. |
| 17:10 UTC | TSTM WND GST 70 | Fredericktown | Madison, MO | NUMEROUS TREES AND POWER LINES DOWN IN AND AROUND THE FREDRICKTOWN AREA. SOME OF THE LARGE TREES FELL ON HOMES. |
| 17:15 UTC | TSTM WND DMG | 5 E Fredericktown | Madison, MO | AT THE INTERSECTION OF HIGHWAY 72 AND HIGHWAY F ... SEVERAL HOUSES DAMAGED ALONG WITH TREES DOWN. |
| 17:15 UTC | FLASH FLOOD | Bismarck | St. Francois, MO | TRAIN TRACK UNDER TIES ARE WASHED AWAY IN THE BISMARCK AREA. |
| 17:20 UTC | TSTM WND DMG | 3 E Knob Lick | St. Francois, MO | AT THE INTERSECTION OF HIGHWAY OO AND HIGHWAY T ... TREES DOWN CLOSING THE INTERSECTION. |
| 17:20 UTC | TSTM WND DMG | 4 S Arcadia | Iron, MO | ALONG HIGHWAY 21 RADIO TOWER KNOCKED DOWN. |
| 17:30 UTC | TSTM WND DMG | Millheim | Perry, MO | MACHINE SHED DESTROYED |
| 17:35 UTC | TSTM WND DMG | Patton Junction | Bollinger, MO | A LOT OF STRUCTURAL DAMAGE NORTH AND SOUTH ALONG HIGHWAY 72. ALSO...NUMEROUS TREES AND POWER LINES DOWN |
| 17:50 UTC | TSTM WND DMG | Oak Ridge | Cape Girardeau, MO | NUMERUS TREES AND POWER LINES DOWN. EMA DEPUTY DIRECTORS HOME HAS PANELING BLOWN OFF WALL AND WINDOWS ARE BLOWN OUT. |
| 18:00 UTC | HEAVY RAIN 3.55 | 2 Ne French Village | St. Francois, MO | GRAVEL WASHED OFF DRIVEWAY ALONG WITH DEBRIS ON NUMEROUS COUNTY ROADS DUE TO FLOODING. RAINFALL REPRESENTS THE TOTAL SINCE 10 AM. |
| 18:09 UTC | FLASH FLOOD | Park Hills | St. Francois, MO | WATER RESCUE OCCURRING IN PARK HILLS. TWO HOMES HAD WATER 8 FEET DEEP INTO THE BASEMENT. |
| 18:10 UTC | FLASH FLOOD | 2 Ne Caledonia | Washington, MO | BIG RIVER OVERTOPPED ITS BANKS AND FLOODED THE ADJACENT MISSOURI HIGHWAY M. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of May 8, 2009
45 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 8 | 7:53 AM CDT | EF1 | Dade, MO | 1.9 | 100 | $35,000 | ||
| May 8 | 8:05 AM CDT | EF1 | Greene, MO | 3.9 | 100 | $1.0 million | ||
| May 8 | 8:14 AM CDT | EF1 | Greene, MO | 1.8 | 75 | $200,000 | ||
| May 8 | 8:16 AM CDT | EF1 | Polk, MO | 8.6 | 250 | $2.0 million | ||
| May 8 | 8:21 AM CDT | EF0 | Greene, MO | 3.5 | 100 | $100,000 | ||
| May 8 | 8:25 AM CDT | EF1 | Taney, MO | 12.3 | 880 | $2.6 million | ||
| May 8 | 8:38 AM CDT | EF1 | Webster, MO | 3.8 | 400 | $50,000 | ||
| May 8 | 8:39 AM CDT | EF2 | Douglas, MO | 2.3 | 1,320 | $200,000 | ||
| May 8 | 8:39 AM CDT | EF2 | Douglas, MO | 2.5 | 880 | $20,000 | ||
| May 8 | 8:41 AM CDT | EF2 | Dallas, MO | 4.3 | 400 | 2 | $2.0 million | |
| May 8 | 8:48 AM CDT | EF1 | Douglas, MO | 1.1 | 200 | $50,000 | ||
| May 8 | 8:48 AM CDT | EF1 | Ozark, MO | 1.6 | 440 | $200,000 | ||
| May 8 | 9:07 AM CDT | EF1 | Wright, MO | 3.8 | 440 | $50,000 | ||
| May 8 | 9:19 AM CDT | EF0 | Texas, MO | 6.8 | 200 | $50,000 | ||
| May 8 | 9:25 AM CDT | EF2 | Laclede, MO | 2.0 | 440 | $500,000 | ||
| May 8 | 9:28 AM CDT | EF3 | Howell, MO | 2.2 | 800 | $500,000 | ||
| May 8 | 9:35 AM CDT | EF2 | Howell, MO | 27.9 | 880 | 2 | $2.5 million | |
| May 8 | 9:35 AM CDT | EF1 | Howell, MO | 10.8 | 880 | $500,000 | ||
| May 8 | 9:40 AM CDT | EF1 | Texas, MO | 3.5 | 440 | $25,000 | ||
| May 8 | 10:25 AM CDT | EF1 | Reynolds, MO | 1.8 | 440 | |||
| May 8 | 11:20 AM CDT | EF0 | Perry, MO | 2.2 | 50 | $7,000 | ||
| May 8 | 11:30 AM CDT | EF1 | Jackson, IL | 3.1 | 100 | $80,000 | ||
| May 8 | 11:32 AM CDT | EF0 | Jackson, IL | 0.4 | 30 | |||
| May 8 | 12:05 PM CDT | EF0 | Madison, MO | 0.5 | 50 | |||
| May 8 | 1:12 PM CDT | EF0 | Jackson, IL | 0.1 | 40 | $10,000 | ||
| May 8 | 1:18 PM CDT | EF0 | Franklin, IL | 0.3 | 40 | |||
| May 8 | 1:40 PM CDT | EF0 | Clay, IA | 0.3 | 50 | |||
| May 8 | 1:45 PM CDT | EF1 | Franklin, IL | 5.5 | 150 | |||
| May 8 | 3:04 PM CDT | EF1 | Barren, KY | 5.8 | 30 | $50,000 | ||
| May 8 | 4:55 PM EDT | EF3 | Garrard, KY | 21.1 | 150 | 2 | 15 | |
| May 8 | 5:02 PM EDT | EF0 | McMinn, TN | 0.1 | 20 | |||
| May 8 | 4:15 PM CDT | EF1 | Fentress, TN | 2.6 | 50 | $150,000 | ||
| May 8 | 5:18 PM EDT | EF0 | Estill, KY | 0.3 | 50 | $15,000 | ||
| May 8 | 5:58 PM EDT | EF2 | Scott, TN | 4.5 | 200 | $90,000 | ||
| May 8 | 6:40 PM EDT | EF0 | Union, TN | 0.8 | 20 | |||
| May 8 | 7:15 PM EDT | EF2 | Claiborne, TN | 2.2 | 100 | |||
| May 8 | 7:36 PM EDT | EF1 | Grainger, TN | 9.4 | 100 | $15,000 | ||
| May 8 | 8:45 PM EDT | EF0 | Washington, TN | 0.1 | 20 | |||
| May 8 | 9:00 PM EDT | EF0 | Dickenson, VA | 0.6 | 100 | $5,000 | ||
| May 8 | 8:14 PM CDT | EF0 | Warren, IL | 0.5 | 25 | |||
| May 8 | 9:45 PM EDT | EF2 | Wise, VA | 1.7 | 120 | |||
| May 8 | 10:25 PM EDT | EF0 | Russell, VA | 0.1 | 20 | |||
| May 8 | 10:27 PM EDT | EF2 | Russell, VA | 1.1 | 250 | |||
| May 8 | 11:44 PM EDT | EF2 | Alleghany, NC | 4.9 | 200 | 6 | $200,000 | |
| May 8 | 11:46 PM EDT | EF1 | Alleghany, NC | 0.3 | 30 | $5,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.